Alert archive / Georgia / Areal Flood Warnings in 2013

Areal Flood Warning 4, NWS Atlanta, GA

February 25, 201312 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at Feb 25, 2013, 2:58 PM EST for 12 counties in Georgia. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2013, 2:58 PM EST (19:58 UTC)
Expired
Feb 26, 2013, 2:45 PM EST
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Crisp County, GA, Dooly County, GA, Houston County, GA, Macon County, GA, Marion County, GA, Peach County, GA, Pulaski County, GA, Schley County, GA, Stewart County, GA, Sumter County, GA, Taylor County, GA, Webster County, GA

The radar

The Robins AFB radar (KJGX), 85 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Feb 25, 10:35 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Feb 25, 10:35 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1035 AM EST MON FEB 25 2013

.UPDATE...
NO CHANGES PLANNED AT THIS TIME.

41

.PREV DISCUSSION... /ISSUED 332 AM EST MON FEB 25 2013/

SHORT TERM /TODAY THROUGH TUESDAY/...
HIGH PRESSURE IS CURRENTLY CENTERED ACROSS THE OHIO VALLEY. A WARM
FRONT IS SITUATED JUST OFF THE GULF COAST. WIDESPREAD RAINFALL HAS
DEVELOPED ALONG AND NORTH OF THE BOUNDARY...WITH SCT/NMRS ELEVATED
THUNDERSTORMS ACROSS THE GULF COAST.

RIDGE AXIS WILL CONTINUE TO SHIFT EASTWARD TODAY...WITH THE SURFACE
WINDS TURNING MORE EASTERLY. THE EASTERLY FLOW WILL ALLOW FOR A COOL
AIR WEDGE TO SET UP ACROSS THE CWA. EASTERLY FLOW WILL BE ENHANCED
LATER THIS AFTERNOON AND EVENING AS LOW PRESSURE MOVES OUT OF
EASTERN TX AND THE PRESSURE GRADIENT TIGHTENS A BIT. NOT ONLY WILL
THE EASTERLY SURFACE WINDS INCREASE...WINDS ALOFT WILL ALSO BE
ENHANCED WITH BOUNDARY LAYER WIND AVERAGING 15 TO 20 KT SUSTAINED.
DO THINK THE WARM FRONT WILL BE HARD PRESSURE TO MOVE MUCH FURTHER
NORTH THAN SOUTHERN GA...IF THE ENHANCED EAST FLOW HOLDS. SO A
RELATIVELY STABLE AIRMASS WILL EXIST AT THE SURFACE THROUGH TONIGHT
ACROSS MUCH OF THE CWA. HOWEVER...MID LEVEL SHORTWAVE ENERGY WILL
INTERACT WITH THE WARM FRONT...HELPING TO DESTABILIZE THE AIRMASS
ALOFT NORTH OF THE BOUNDARY...ALLOWING FOR ELEVATED THUNDERSTORMS TO
DEVELOP THROUGH TONIGHT.

THE BEST CHANCE FOR THUNDERSTORMS EXISTS ACROSS CENTRAL GA THROUGH
THE OVERNIGHT HOURS. WITH SUCH STRONG WINDS ALOFT...EVEN SHOWERS
WILL BE GUSTY. THE POTENTIAL FOR ISOLATED SEVERE STORMS TO DEVELOP
WILL EXIST ACROSS THE SOUTHERN CWA...MAINLY ALONG AND SOUTH OF A
LINE FROM COLUMBUS TO MCRAE. DAMAGING WIND GUSTS WILL BE POSSIBLE
WITH ANY ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP.

WITH THE TIGHTENING PRESSURE GRADIENT...SUSTAINED WINDS/WIND GUSTS
ARE JUST BELOW WIND ADVISORY CRITERIA OVERNIGHT. NOT CONFIDENT
ENOUGH AT THIS TIME TO ISSUE THE HEADLINE...AS SUSTAINED/GUSTS MAY
NOT BE WIDESPREAD ENOUGH. HOWEVER...WITH THE SATURATED SOILS...AND
ADDITIONAL RAINFALL EXPECTED...FALLING TREES WILL BE LIKELY EVEN
WITH WINDS BELOW ADVISORY CRITERIA.

NO CHANGES TO THE FLOOD WATCH EXPECTED AT THIS TIME. ALSO NO MAJOR
CHANGES TO THE QPF FORECAST. THE HIGHEST RAINFALL TOTALS REMAIN
ACROSS CENTRAL/SOUTH CENTRAL GA. GENERALLY...ONE TO THREE INCHES OF
RAINFALL IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS WITH
THUNDERSTORMS AND WHERE STORMS REPEATEDLY CROSS.

THE WARM FRONT IS EXPECTED TO MAKE A LITTLE NORTHWARD MOVEMENT INTO
THE CWA EARLY ON TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION.
STILL THE BEST CHANCES OF THUNDER/ISOLD SEVERE REMAIN ACROSS THE
SOUTHERN CWA. THIS AREA HAS THE BEST CHANCES OF GETTING INTO THE
WARM SECTOR AND SEEING SOME SURFACE INSTABILITY AHEAD OF THE FRONT.

TOOK BLEND FOR TEMPS. HAVE TRIED TO TIME THE ONSET OF PRECIP
ACCORDING TO CURRENT RADAR TRENDS. THE HEAVIEST RAINFALL IS EXPECTED
TO FALL LATER THIS AFTERNOON INTO EARLY TUESDAY. RAIN WILL BEGIN TO
TAPER OFF FROM W TO E BEHIND THE FRONT.

NLISTEMAA

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
GFS AND ECMWF CONTINUE TO SHOW SIMILAR SOLUTION THROUGH THE EXTENDED
FORECAST PERIOD...AT LEAST CONCERNING THE LARGE SCALE PATTERN. BOTH
MEDIUM RANGE MODELS CONTINUE TO SHOW THE EASTERN U.S DOMINATED BY A
LARGE UPPER TROUGH THROUGH THE PERIOD. WITH A PERSISTENT TIGHT LOW-
LEVEL PRESSURE GRADIENT AND GOOD COLD ADVECTION FOR GOING INTO MARCH.
TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS THROUGH THE PERIOD.
GFS CONTINUES TO PRODUCE PERIODS OF LIGHT QPF /GENERALLY JUST A
COUPLE OF HUNDREDTHS OF AN INCH/ OFF-AND-ON ACROSS THE FAR NORTH.
FORECAST THICKNESSES ARE LOW ENOUGH TO INDICATE A CHANCE FOR WINTRY
PRECIPITATION...OR A T LEAST A MIX AT TIMES. ECMWF KEEPS EVEN THE
LIGHT QPF AMOUNTS NORTH OF THE STATE FOR ALL EXCEPT SATURDAY. RIGHT
NOW THIS CHANCE FOR PRECIPITATION REMAINS A LOW QPF/LOW CONFIDENCE
PROPOSITION AND WILL NEED TO BE WATCHED CLOSELY AS WE MOVE FORWARD
FOR ANY CHANGES IN ANTICIPATED AMOUNTS AND EXTENT OF COVERAGE.

20

&&

.AVIATION...
12Z UPDATE...
WARM FRONT STILL ALONG THE GULF COAST THIS MORNING. HIGH PRESSURE
RIDGE IS STARTING TO BUILD ACROSS THE MIDDLE ATLANTIC AND THE
SURFACE FLOW HAS TURNED EASTERLY. WIDESPREAD RAIN WILL SPREAD FROM S
TO N THROUGH THE DAY. VSBYS IN THE 5-6SM RANGE FOR TODAY...WITH SOME
MODERATE RAIN OVERNIGHT WITH VSBYS IN THE 3-4SM RANGE. E WINDS
SUSTAINED 10 TO 15 KT WITH GUSTS 20-27KT LIKELY THROUGH THE
AFTERNOON INTO THE EVENING.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE FOR WINDS. MEDIUM CONFIDENCE ON ALL OTHER ELEMENTS.

NLISTEMAA

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          52  41  57  39 /  60 100 100  10
ATLANTA         51  43  58  40 /  80 100 100  10
BLAIRSVILLE     52  40  51  35 /  30 100 100  10
CARTERSVILLE    55  44  55  38 /  60 100 100  10
COLUMBUS        55  52  65  41 / 100 100 100  10
GAINESVILLE     51  40  54  39 /  50 100 100  10
MACON           52  51  66  40 /  90 100 100  10
ROME            56  45  55  37 /  50 100 100  10
PEACHTREE CITY  52  46  60  38 /  80 100 100  10
VIDALIA         55  52  71  46 / 100 100 100  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...
CHATTAHOOCHEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...
CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
FORSYTH...GLASCOCK...GREENE...GWINNETT...HALL...HANCOCK...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...
MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PEACH...
PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...
WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...
WILKINSON.

&&
Hazardous weather outlook, Feb 25, 4:01 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 AM EST MON FEB 25 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
401 AM EST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WEATHER HAZARDS EXPECTED...

MINOR FLOODING CONTINUES AT A FEW LOCATIONS ACROSS CENTRAL GEORGIA
AND RIVERS CONTINUE TO RISE AT SEVERAL LOCATIONS AS A RESULT OF THE
RECENT HEAVY RAINFALL. A NEW ROUND OF MODERATE TO HEAVY RAINFALL WILL
MOVE INTO THE REGION TODAY...PRODUCING ADDITIONAL FLOODING.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN PORTIONS
OF CENTRAL GEORGIA...MAINLY THIS EVENING AND OVERNIGHT.

DISCUSSION...

ANOTHER STRONG STORM SYSTEM WILL IMPACT NORTH AND CENTRAL GEORGIA
TODAY THROUGH TONIGHT. MODERATE TO HEAVY RAINFALL IS EXPECTED WHICH
WILL LIKELY LEAD TO ADDITIONAL FLOODING ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA. SEE THE FLOOD WATCH /FFAFFC/ FOR ADDITIONAL
INFORMATION. ALTHOUGH THE ATMOSPHERE IS EXPECTED TO REMAIN ONLY
MARGINALLY UNSTABLE...SUFFICIENT INSTABILITY AND LOW-LEVEL SHEAR OVER
SOUTHERN PORTIONS OF CENTRAL GEORGIA WILL PROVIDE A CHANCE FOR
ISOLATED SEVERE THUNDERSTORMS MAINLY THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY TUESDAY OVER
SOUTHERN PORTIONS OF CENTRAL GEORGIA...

...HEAVY RAINFALL IS EXPECTED WITH ADDITIONAL FLOODING LIKELY ACROSS
PORTIONS OF NORTH AND CENTRAL GEORGIA...

DISCUSSION...

A STRONG STORM SYSTEM WILL BE MOVING OUT OF NORTH AND CENTRAL GEORGIA
BY LATE TUESDAY. HOWEVER...HEAVY RAINFALL IS STILL POSSIBLE EARLY IN
THE DAY WHICH WILL LIKELY LEAD TO ADDITIONAL FLOODING ACROSS PORTIONS
OF NORTH AND CENTRAL GEORGIA. SEE THE FLOOD WATCH /FFAFFC/ FOR
ADDITIONAL INFORMATION. THE ATMOSPHERE IS EXPECTED TO REMAIN ONLY
MARGINALLY UNSTABLE...HOWEVER SUFFICIENT INSTABILITY AND LOW-LEVEL
SHEAR MAY LINGER OVER SOUTHEASTERN PORTIONS OF CENTRAL GEORGIA TO
PROVIDE A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:13 PM ESTRiver Flood WarningFFCBleckley, Pulaski6 days
Feb 25, 1:13 PM ESTRiver Flood WarningFFCDodge, Telfair, Wilcox10 days
Feb 25, 1:13 PM ESTRiver Flood WarningFFCMontgomery, Telfair, Wheeler9 days
Feb 25, 1:13 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson5 days
Feb 25, 3:06 PM ESTAreal Flood WarningFFCDodge, Emanuel, Johnson, Laurens, Montgomery, Telfair and 4 more24 hr
Feb 25, 3:10 PM ESTAreal Flood WarningFFCBleckley, Jefferson, Twiggs, Washington, Wilkinson24 hr
Feb 25, 3:53 PM ESTSpecial Weather StatementFFCDodge, Laurens, Montgomery, Telfair, Toombs, Treutlen and 1 more82 min

Nearby

Areal Flood Warnings in Georgia, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.